Texas, 2008

Wildfire in Texas, March 19 to 21, 2008

March 19 to 21, 2008 · NWS AMA · 1 event in 1 county or zone

An escaped prescribed burn was the cause of a five thousand acre wildfire which began at 1223 CST five miles east of Canadian. however none were lost.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An escaped prescribed burn was the cause of a five thousand acre wildfire which began at 1223 CST five miles east of Canadian. Twenty-five structures were threatened including the Gene Howe Wildlife Management Area Headquarters building...however none were lost. The cost to the state of Texas from the wildfire was approximately one hundred and thirty thousand dollars which was contained on March 21 around 1100 CST. No injuries were reported. Thirty-five fire departments...including the Texas Forest Service...were involved in the response efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 19, 11:06 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 19, 11:06 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1206 PM CDT WED MAR 19 2008

.AVIATION...
BIGGEST CONCERN WILL BE THE WINDS. AS THE HIGH PRESSURE SYSTEM EXITS
EAST...SURFACE WINDS WILL RETURN FROM THE SOUTH...REQUIRING A CHANGE
IN FLIGHT APPROACH. ALSO...SOUTHWEST WINDS WILL STRENGTHEN WHEN THE
PRESSURE GRADIENT TIGHTENS ON THURSDAY.

OTHERWISE...VFR CONDITIONS WILL PERSIST THROUGH THE 20/18Z.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 600 AM CDT WED MAR 19 2008/

AVIATION...
RATHER TRANQUIL WEATHER EXPECTED THRU 12Z THURSDAY. SFC WINDS WILL
BECOME W TO SW DURG THE COURSE OF THE DAY AND REMAIN THAT WAY THRU
12Z THURSDAY AS A SFC TROF FORMS ALONG THE LEE OF THE ROCKIES. ONLY
SOME HIGH LEVEL CLOUDS ANTICIPATED. VFR CONDITIONS NEXT 24 HOURS AT
ALL TAF SITES.

ANDRADE

PREV DISCUSSION... /ISSUED 351 AM CDT WED MAR 19 2008/

DISCUSSION...
PLEASANT WEATHER FOR TODAY AS TEMPERATURES WARM UP UNDER MOSTLY CLEAR
SKIES. NORTHWESTERLY FLOW ALOFT WILL TRANSITION OVER TO ZONAL FLOW ON
THURSDAY AND SURFACE WINDS WILL ALSO START TO TRANSITION FROM THE
SOUTHWEST AS THE LEE TROF STARTS TO DEVELOP ACROSS EASTERN NEW
MEXICO. THE RESULT WILL BE WARM TEMPERATURES FOR THURSDAY AND BREEZY
SOUTHWESTERLY WINDS...WHICH MEANS A RETURN OF FIRE WEATHER CONCERNS.
SEE FIRE WEATHER SECTION FOR DETAILS.

WEAK FRONT WILL SLIDE ACROSS THE AREA LATE THURSDAY NIGHT INTO FRIDAY
MORNING HELPING TO BRING IN COOLER AIR AND BRING TEMPERATURES BACK
DOWN CLOSER TO CLIMO FOR THIS TIME OF YEAR. MODELS STILL INDICATING
RETURN FLOW TO TRY AND SET UP SATURDAY AND GFS IS TRYING TO BRING
SOME LOW LEVEL MOISTURE BACK INTO THE PANHANDLES LATE IN THE DAY.
CONTINUED SLIGHT CHANCE POPS FOR SATURDAY NIGHT WHICH IS LOWER THAN
GUIDANCE AS STILL HAVE SOME CONCERNS AS TO THE TIMING OF THE TROF AND
SFC FRONT WHICH COULD PUSH THE MOISTURE OUT OF THE PANHANDLES
BEFORE THE BEST DYNAMICS MOVE OVER THE REGION. THERE COULD BE SOME
PRECIPITATION LINGERING BEHIND THE FRONT DURING THE MORNING SUNDAY
BUT HAVE OPTED TO NOT PLACE IN THE FCST FOR NOW.

BEYOND SUNDAY...THE FORECAST IS A REFLECTION OF THE NEXT COUPLE OF
DAYS AS NORTHWESTERLY FLOW BECOMES MORE ZONAL...LEE SFC TROF
DEVELOPS...SFC WINDS BECOME SWLY..AND SFC TEMPS START TO WARM UP ONCE
AGAIN.

JORDAN

FIRE WEATHER...
RED FLAG CONDITIONS LIKELY TO DEVELOP ON THURSDAY AS TEMPERATURES
WARM CLOSE TO 80 DEGREES AND RH VALUES CRATER AS DRY AIR PUSHES
INTO THE PANHANDLES FROM THE SOUTHWEST. ALTHOUGH A FEW LOCATIONS
ACROSS THE NORTHWEST AND SOUTHEAST FORECAST AREA DID SEE SOME GOOD
RAINFALL TOTALS YESTERDAY...DRY FUELS REMAIN IN PLACE ACROSS THE
MAJORITY OF THE ARAE. ONLY TWO NEGATIVE CONCERNS ARE HOW FAST THE
WIND SPEEDS WILL BECOME AND WHETHER THE MODELS HAVE A GOOD HANDLE ON
THE MOISTURE FIELDS OR NOT. WIND SPEEDS SHOULD REACH SUSTAINED SPEEDS
OF 20 TO 25 MPH ON THURSDAY BUT THIS WILL BE CLOSE. ALSO...IF MODELS
ARE TOO LOW WITH THE MOISTURE FIELDS...WE WILL BE BORDERLINE MEETING
THE RED FLAG RH CRITERIA FOR OUR AREA. DECIDED TO NOT GET FANCY WITH
THE WATCH AND WILL GO WITH THE ENTIRE AREA FROM 15Z THURSDAY THROUGH
03Z FRIDAY.

THNX FOR COORDINATION WFO/S DDC...ABQ...AND OUN.

JORDAN

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

08/14
Hazardous weather outlook, Mar 19, 12:00 PM CST, 23 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED MAR 19 2008

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...SOUTHWEST WINDS OF
15 TO 25 MPH WITH HIGHER GUSTS...AND MINIMUM RELATIVE HUMIDITIES OF
10 TO 15 PERCENT WILL RESULT IN AN INCREASED POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS ON THURSDAY. AS A RESULT...A FIRE WEATHER
WATCH IS IN EFFECT FROM LATE THURSDAY MORNING THROUGH EARLY THURSDAY
EVENING FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hemphill

When
March 19, 12:23 PM CST to March 21, 11:00 AM CST
Where
Hemphill forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88121.